Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Report
Case Series
Commentary
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Technical Note
Techniques in Neurosurgery
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Report
Case Series
Commentary
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Technical Note
Techniques in Neurosurgery
View/Download PDF

Translate this page into:

Letters to the Editor
2 (
2
); 210-211
doi:
10.4103/0976-3147.83606

Transient anisocoria: A pesky palpitation

Address for correspondence: Dr. S. SenthilKumaran, Department of Accident, Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem, Tamil Nadu, India. E-mail: maniansenthil@yahoo.co.in
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications and was migrated to Scientific Scholar after the change of Publisher; therefore Scientific Scholar has no control over the quality or content of this article.

Sir,

Anisocoria in an emergency room invariably indicates an impending life-threatening neurosurgical emergency. It may be the first and only sign of third nerve dysfunction from expanding aneurysm, or intracranial bleeding, cerebral neoplasm/compression, meningeal infiltration or tentorial herniation. Determining the cause of anisocoria is challenging in a critically ill patient, since the patient is often sedated, paralyzed or has an altered mental status. As clinical neurological examination is limited, the situation warrants advanced neuroradiologic investigations. Here, we report a case of anisocoria due to unintentional ocular exposure to nebulized ipratropium bromide.

A 65-year-old male with a history of severe head injury and a Glasgow Coma Score (GCS) of 7T/10T, without demonstrable changes in the initial non-contrast cerebral computer tomography (CT), was referred to our center on the second day in anticipating a neurosurgical intervention as he had dilated (7 mm), non-reacting left pupil without change in his GCS. Neurologic examination in our emergency department was essentially nonfocal with a fixed and dilated left pupil [Figure 1]. Urgent CT brain at that time did not reveal any acute or new changes. Further review disclosed that he received nebulized ipratropium bromide via a faulty nebulizer set leaking predominantly toward the left side of the face. One-tenth percent pilocarpine instilled in each eye to test cholinergic supersensitivity resulted in no pupillary constriction. One percent pilocarpine was instilled in each eye and, after 30 minutes, the right pupil constricted from 4 to 2 mm, whereas the left pupil remained dilated at 7 mm which was consistent with pharmacological cause for dilation. The patient was closely followed up. Within the next 8 hours, the anisocoria resolved and the pupil reduced to 2 mm in size and reacted normally to light. There were no subsequent episodes of anisocoria.

Figure 1: Unilateral fixed dilated left pupil after inhalation of nebulized ipratropium bromide

In the absence of a structural cause, transient anisocoria in critically ill may be due to contamination of the eye from nebulized ipratropium bromide[17] which paralyzes parasympathetic nerve endings as reported in the literature,[8] but is still not immediately recognized. Minimal pupillary asymmetry following ocular exposure to nebulized ipratropium in clinical practice is often not noticed or considered in practice or discussed much in teaching-training. In our patient, the repeated nebulization may have resulted in an exaggerated mydriatic effect as an animal study[9] suggests that following the use of anti-cholinergic agents, the β-receptor in the eye gets stimulated and can potentiate the mydriatic effect of beta- adrenergic agents by about twofold. Failure of the dilated pupil to constrict after instillation of 1% of pilocarpine hydrochloride confirms the diagnosis[10] and alleviates the fear and prevents the need for extensive investigations.

This report highlights the necessity of doctors to consider the possibility of pharmacological causes in the differential diagnosis of anisocoria in the absence of structural lesions, before proceeding to extensive evaluation.

Dr. K. Arthanari, M. S. is acknowledged for his logistical support.

References

  1. , , . Migratory anisocoria—a novel clinical entity. Am Rev Respir Dis. 1986;134:844.
    [Google Scholar]
  2. , , , . Acute pupil asymmetry in a 6-month-old boy. Diagnosis: Pharmacologic anisocoria. Pediatr Ann. 2009;38:622-4.
    [Google Scholar]
  3. , , , . Mydriasis in a critically ill patient. Anaesth Intensive Care. 2009;37:861-2.
    [Google Scholar]
  4. , , , . Ipratropium-bromide-induced acute anisocoria in the intensive care setting due to ill-fitting face masks. Respir Care. 2005;50:1662-4.
    [Google Scholar]
  5. , . Styrofoam cup, ipratropium bromide, and anisocoria. Clin Pediatr(Phila). 1999;38:318.
    [Google Scholar]
  6. , , . Nebulizer-induced anisocoria. Ann Intern Med. 1998;128:327.
    [Google Scholar]
  7. , . Images in clinical medicine. Nebulizer-associated anisocoria. N Engl J Med. 2006;354:e8.
    [Google Scholar]
  8. , , , , . Transient anisocoria caused by aerosolized ipratropium bromide exposure from an ill-fitting face mask. J Neuroophthalmol. 2008;28:236-7.
    [Google Scholar]
  9. , , , , . Muscarinic blockers potentiate beta-adrenergic relaxation of bovine iris sphincter. Graefes Arch Clin Exp Ophthalmol. 2003;241:226-31.
    [Google Scholar]
  10. Ophthalmic drug Facts. Netherlands: Wolters Kluwer; . p. 49.
    [Google Scholar]

    Fulltext Views
    35

    PDF downloads
    0
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections